Format

Send to

Choose Destination
See comment in PubMed Commons below
BMC Infect Dis. 2014 Feb 28;14:114. doi: 10.1186/1471-2334-14-114.

Paradoxical response to disseminated non-tuberculosis mycobacteriosis treatment in a patient receiving tumor necrosis factor-α inhibitor: a case report.

Author information

1
Department of Molecular Microbiology and Immunology, Nagasaki University Graduate School of Biomedical Sciences, Nagasaki University School of Medicine, Nagasaki, Japan. moju516@nagasaki-u.ac.jp.

Abstract

BACKGROUND:

Biological agents such as tumor necrosis factor-α inhibitors are known to cause mycobacterium infections. Here, we report a disseminated non-tuberculosis case caused by TNF-α inhibitor therapy and a probable paradoxical response to antimycobacterial therapy.

CASE PRESENTATION:

A 68-year-old man with relapsing polychondritis was refractory to glucocorticoid therapy; adalimumab was therefore administered in combination with oral glucocorticoids. Treatment with 40 mg of adalimumab led to rapid improvement of his clinical manifestations. The administration of tacrolimus (1 mg) was started as the dosage of oral glucocorticoids was tapered. However, the patient developed an intermittent high fever and productive cough 15 months after starting adalimumab treatment. A chest computed tomography scan revealed new granular shadows and multiple nodules in both lung fields with mediastinal lymphadenopathy, and Mycobacterium intracellulare was isolated from 2 sputum samples; based on these findings, the patient was diagnosed with non-tuberculosis mycobacteriosis. Tacrolimus treatment was discontinued and oral clarithromycin (800 mg/day), rifampicin (450 mg/day), and ethambutol (750 mg/day) treatment was initiated. However, his condition continued to deteriorate despite 4 months of treatment; moreover, paravertebral and subcutaneous abscesses developed and increased the size of the mediastinal lymphadenopathy. Biopsy of the mediastinal lymphadenopathy and a subcutaneous abscess of the right posterior thigh indicated the presence of Mycobacterium avium complex (MAC), and the diagnosis of disseminated non-tuberculosis mycobacteriosis was confirmed. Despite 9 months of antimycobacterial therapy, the mediastinal lymphadenopathy and paravertebral and subcutaneous abscesses had enlarged and additional subcutaneous abscesses had developed, although microscopic examinations and cultures of sputum and subcutaneous abscess samples yielded negative results. We considered this a paradoxical reaction similar to other reports in tuberculosis patients who had discontinued biological agent treatments, and increased the dose of oral glucocorticoids. The patient's symptoms gradually improved with this increased dose and his lymph nodes and abscesses began to decrease in size.

CONCLUSIONS:

Clinicians should consider the possibility of a paradoxical response when the clinical manifestations of non-tuberculosis mycobacteriosis worsen in spite of antimycobacterial therapy or after discontinuation of tumor necrosis factor-α inhibitors. However, additional evidence is needed to verify our findings and to determine the optimal management strategies for such cases.

PMID:
24576098
PMCID:
PMC3942211
DOI:
10.1186/1471-2334-14-114
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Support Center